Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 19, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Jul 17, 2014, 9:46 AM CDT for 4 counties in Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2014, 9:46 AM CDT (14:46 UTC)
- Expired
- Jul 17, 2014, 12:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Callahan County, TX, Coleman County, TX, Runnels County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 57 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:25 AM CDT | FLASH FLOOD | Abilene, TX | SEVERAL CARS REPORTED STALLED IN THE CITY DUE TO HIGH WATER FROM FLASH FLOODING. |
| Jul 17, 10:26 AM CDT | FLASH FLOOD | 2 Se Tuscola, TX | A CAR WAS REPORTED STALLED DUE TO HIGH WATER AT THE INTERSECTION OF COUNTY ROAD 142 AND COUNTY ROAD 134. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 2.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
275 WGUS54 KSJT 171446 FFWSJT TXC059-083-399-441-171730- /O.NEW.KSJT.FF.W.0019.140717T1446Z-140717T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 946 AM CDT THU JUL 17 2014 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN RUNNELS COUNTY IN WEST CENTRAL TEXAS... NORTHWESTERN COLEMAN COUNTY IN WEST CENTRAL TEXAS... SOUTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS... SOUTHWESTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS... * UNTIL 1230 PM CDT * AT 943 AM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE. SOME LOCATIONS IN THE WARNING AREA HAVE RECEIVED UP TO 2 INCHES. * IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE: FLOODING OF LOW LYING ROADS AND INTERSECTIONS. RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS. WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM COMPLETELY OFF THE ROAD. IN ABILENE...MOCKING BIRD UNDERPASSES ARE CLOSED BECAUSE OF HIGH WATER. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ABILENE... WYLIE...CAPS...CORONADOS CAMP...VIEW...TUSCOLA...SILVER VALLEY... POTOSI...OPLIN...NOVICE...LAWN...DUDLEY...CREWS...BUFFALO GAP AND BRADSHAW. THIS INCLUDES THE LOW WATER CROSSINGS AT... INTERSECTIONS ALONG SAMMONS STREET... CURRY LANE FROM CLACK STREET TO CATCLAW DRIVE... BUTTERNUT UNDERPASS... INTERSECTIONS ALONG BUTTONWILLOW PARKWAY... SUNSET BETWEEN SOUTH 1ST AND 2ND... STREETS BEWEEN JACKSON AND TREADAWAY... INDUSTRIAL BETWEEN TREADAWAY AND SAYLES... CRAIG STREET AT CATCLAW CREEK... COUNTY ROAD 116 CROSSING LYTLE CREEK... COUNTY ROAD 107 CROSSING RAINY CREEK... CROSSINGS ALONG COUNTY ROAD 150... CROSSINGS ALONG COUNTY ROAD 127... PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3208 9930 3182 9972 3222 10009 3247 9973 $$ HUBER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:44 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 6:44 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 644 AM CDT Thu Jul 17 2014 .AVIATION... /12Z TAFS/ The main aviation forecast concern is with timing of thunderstorms and related impacts. Temporary reductions to MVFR or IFR visibilities and MVFR ceilings are expected, in the locally heavy rain which accompanies the convection. Some of the thunderstorms will also contain frequent lightning. Initially, thunderstorms will occur in the vicinity of KABI, with showers around the KBBD and KJCT terminals. This afternoon and evening, additional thunderstorms are expected to develop, especially along a slow moving cold front. Strong to severe storms will be possible during this time frame, and the severe weather threats include damaging wind gusts and some large hail. Carrying a mention of TSRA or VCTS at the TAF sites late today into early tonight. Will be monitoring radar trends and amending the TAFs as needed, for more specific thunderstorm timing and impacts. Outside of the shower and thunderstorm activity, some patchy low cloud development is possible with MVFR bases/ceilings...early this morning and again late tonight. Winds will be mainly from the south and southeast today ahead of the frontal boundary to the south, and from the northeast behind the boundary to the north. && .PREV DISCUSSION... /ISSUED 454 AM CDT THU JUL 17 2014/ SHORT TERM... (Today and Tonight) Have a busy forecast today and tonight, with the weather event rather unusual for July and resembling a June pattern. The main concerns are with heavy (and possibility of excessive) rainfall today and tonight across mainly the northern and eastern parts of our area, and with severe weather potential for nearly all of our area today and this evening. A weak shortwave impulse is approaching from the northwest, with the main shortwave across Colorado. With the approach of the weak impulse, an area of showers and thunderstorms is developing/ spreading southeast into our far northern counties early this morning. Farther south, an area of showers and isolated thunderstorms extends from our east-central (Heartland) counties into our southern counties, and is moving east. A quasistationary frontal boundary is draped east-west along our northern border counties, and the developing convection may drive it a little farther south this morning than what the models are indicating. As the main shortwave moves southeast into Oklahoma today, aforementioned frontal boundary get a reinforcement and slowly push south as a cold front across our northern and northwestern counties. Heavy rainfall will accompany the convection early this morning across our northern counties, and expect additional development along the surface front during the day. Location of this front will be a key focus for heavy rainfall, given decent convergence along it. In addition, precipitable water values increase to around 2 inches across much of the eastern half of our area today, enhancing the threat for heavy rainfall where the convection occurs. We are carrying the highest PoPs today across the area roughly northeast of a Sweetwater to Brownwood line. The cold front will sag farther south tonight, and should extend from near Barnhart to Eden to Brownwood by 7 AM Friday. Models hint at possibility of a weak wave entering our area in northwest flow aloft tonight. Additional showers and thunderstorms are expected tonight, with the greatest concentration along the frontal boundary. Precipitable water values remain much high (1.8 to 2.3 inches) across much of the eastern half of our area early tonight. Have considered whether a Flash Flood Watch would be needed across our northern (Big Country) today, and across our east-central (Heartland) counties later today and tonight. Our northern counties have not received that much rainfall in recent days, and could take some heavy rain initially. Much of our east-central counties have received heavy rainfall in the past couple of days, but have some uncertainty remaining on placement, timing and persistence of heavy rainfall. We have decided to hold off with a Watch at this time, but are monitoring the developing situation closely and may issue it at some point today. Depending on how much breakup of cloud cover occurs and the extent of instability, severe weather is a possibility today and this evening with damaging winds and perhaps some large hail. Should have enough heating for a corridor of SBCAPE to reach 2000-2500 J/KG, with modest mid-level flow. The SPC Day 1 Outlook has all of our counties in a Slight Risk for severe. LONG TERM... (Friday through Thursday) Tail end of the shortwave and its associated frontal boundary will be exiting the eastern portions of the area around sunrise Friday morning. It will still leave an unstable air mass in place, and with afternoon heating, expect scattered showers and storms to redevelop. Have increased PoP's slightly and expanded the area somewhat. Both the GFS and the ECMWF expand the upper level high pressure across the southern plains for Saturday and it holds strong through Tuesday. However, the models are now indicating that the high pressure begins to shift farther west and places West Central Texas back into northerly flow for mid week. In fact, both the GFS and the ECMWF show a significant little shortwave dropping across Texas sometime between Tuesday Night and Wednesday Night. At this point and given the model differences and the uncertainty at this range, will insert a slight chance of storms for Wednesday but leave it out for the remainder of the time period. Can always update to fine tune the timing as we get closer. && .PRELIMINARY POINT TEMPS/POPS... Abilene 85 69 85 70 94 / 80 60 20 10 10 San Angelo 90 71 90 71 95 / 60 50 30 10 10 Junction 91 72 91 72 95 / 40 60 30 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && Short Term and Aviation: 19 Long Term: 07
Hazardous weather outlook, Jul 17, 4:00 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 400 AM CDT THU JUL 17 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-180900- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 400 AM CDT THU JUL 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS MUCH OF WEST CENTRAL TEXAS TODAY AND TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. ALTHOUGH WIDESPREAD FLASH FLOODING IS NOT EXPECTED...THE RAIN MAY FALL HEAVILY ENOUGH AT TIMES TO CREATE DANGEROUS CONDITIONS NEAR LOW WATER CROSSINGS...CITY STREETS...AND OTHER PARTICULARLY FLOOD PRONE AND LOW LYING AREAS. IN ADDITION...THERE IS SOME POTENTIAL FOR A FEW OF THESE STORMS TO BECOME STRONG AND PERHAPS EVEN APPROACH SEVERE LEVELS...PRODUCING DAMAGING THUNDERSTORMS WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL PERSIST INTO FRIDAY ACROSS WEST CENTRAL TEXAS...ALTHOUGH NOT NEARLY AS WIDESPREAD. THE PRIMARY THREAT WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:16 PM CDT | Special Weather Statement | SJT | McCulloch | 44 min |
| Jul 16, 7:30 PM CDT | Severe Thunderstorm Warning | SJT | Brown, Callahan | 60 min |
| Jul 16, 7:56 PM CDT | Special Weather Statement | SJT | McCulloch | 64 min |
| Jul 16, 8:05 PM CDT | Areal Flood Advisory | SJT | McCulloch | 115 min |
| Jul 16, 8:20 PM CDT | Areal Flood Advisory | SJT | Brown | 85 min |
| Jul 16, 8:32 PM CDT | Special Weather Statement | SJT | Brown | 58 min |
| Jul 16, 9:06 PM CDT | Areal Flood Advisory | SJT | Concho, Menard | 114 min |
| Jul 16, 9:11 PM CDT | Special Weather Statement | SJT | Concho, Menard | 64 min |
| Jul 17, 5:25 AM CDT | Areal Flood Advisory | SJT | Brown, Coleman | 110 min |
| Jul 17, 7:04 AM CDT | Areal Flood Advisory | SJT | Callahan, Jones, Taylor | 116 min |
| Jul 17, 12:22 PM CDT | Special Weather Statement | SJT | Tom Green | 23 min |
| Jul 17, 12:56 PM CDT | Special Weather Statement | SJT | Concho | 34 min |
| Jul 17, 4:11 PM CDT | Special Weather Statement | SJT | Kimble | 64 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.